Iowa, 2025

High Wind in Iowa, April 14, 2025

April 14, 2025 · NWS FSD · 1 event in 1 county or zone

West-northwest synoptic winds gusted between 45 and 55 mph across northwest Iowa during the afternoon and early evening of April 14 within a post-frontal cold air advection regime. Scattered showers developed, helping to bring even stronger severe gusts to the surface at a few locations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

West-northwest synoptic winds gusted between 45 and 55 mph across northwest Iowa during the afternoon and early evening of April 14 within a post-frontal cold air advection regime. Scattered showers developed, helping to bring even stronger severe gusts to the surface at a few locations. Peak gusts at these locations ranged from 58 to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 14, 1:19 PM CST, 2 hours 1 minute earlier. Its key messages:

  • Widespread showers with embedded thunderstorms will continue to move southeast into early evening. Isolated gusts over 50 mph and small hail can be expected.
  • Temperatures warm back above normal through mid-week.
  • Thunderstorms return to the forecast by Thursday and continue into Friday. Conditional risks for severe weather remain on Thursday, so continue to monitor the forecast.
  • Slightly cooler temperatures into the weekend, with an increasing risk for rain returning by Sunday and Monday.
Area forecast discussion, Apr 14, 1:19 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
219 PM CDT Mon Apr 14 2025

.KEY MESSAGES...

- Widespread showers with embedded thunderstorms will continue
  to move southeast into early evening. Isolated gusts over 50
  mph and small hail can be expected.

- Temperatures warm back above normal through mid-week.

- Thunderstorms return to the forecast by Thursday and continue
  into Friday. Conditional risks for severe weather remain on
  Thursday, so continue to monitor the forecast.

- Slightly cooler temperatures into the weekend, with an
  increasing risk for rain returning by Sunday and Monday.

&&

.DISCUSSION...
Issued at 210 PM CDT Mon Apr 14 2025

THIS AFTERNOON: Satellite imagery showing a vigorous upper
circulation moving through north central South Dakota early this
afternoon.  Fairly widespread showers with embedded thunderstorm
activity have developed ahead of this wave.  High resolution CAMs
continue to indicate potential for high PoPs into early evening,
with upwards of 200 to 400 J/KG of thin CAPE in soundings.  While
fairly sharp 0-2km lapse rates have developed this afternoon,
surface temperature not quite as warm as previously expected, which
may limit intensity of updrafts slightly.  Nevertheless, with low
freezing levels small hail is expected. Sharp low-lvl lapse rates
and sizable T/Td spreads in the lowest 0-2km range will be
conducive to some very localized gust potential between 50 and
60 mph will be possible.

TONIGHT:  With the loss of daytime heating, scattered activity will
slowly dissipate this evening, leaving clearing skies. With winds
weakening towards daybreak, cannot completely rule out patchy fog,
but will not include in forecast at this time.

TUESDAY-WEDNESDAY: Mid-lvl ridging moves into the Plains through mid-
week, bringing a return to warmer temperatures and slight afternoon
breezes. The warmest highs will be on Wednesday, with 70s possible
in many areas.

THURSDAY: Longwave troughing will form over the western CONUS late
Wednesday, inducing sharper southwesterly flow through the Plains
and inducing return flow.  An initial surge in moisture accompanied
by a weak mid-lvl wave of vorticity moving through the flow could
induce elevated convection early Thursday morning near the Tri-State
area.  Given the advection of nearly 1000 J/KG MUCAPE any storm
lifting off the 800MB layer could induce marginally severe hail.

Thursday afternoon becomes a bit more interesting as an elongated
surface trough extends across the Tri-State area, while a surface
low may try to develop over northern Nebraska.  Considerable
uncertainty remains on where these surface features may fall, and
how strong the EML will be through the eastern half of the CWA.
Several AI based convective forecasts all suggest an increased
potential for strong to severe storms along and east of this
boundary (mostly east of I-29) in the afternoon and evening.  Only
the ECMWF seems to realize the potential surface based convection
with other models suggesting more elevated storms.  This will
certainly be a time period to continue monitoring.

FRIDAY:  A cold front sweeps southeast by Friday, leaving cooler
temperatures and lingering showers through  the day.

SATURDAY-MONDAY: Our eyes then turn towards an upper low that begins
to move out of the Four Corners region Friday night and into the
Plains by the end of the weekend.  Medium range model continue to
struggle with the exact track of this deepening upper low, with
basically 50% of the EC/GEFS/CME model taking the upper low towards
a direct impact to the CWA, with the other 50% taking the low
further southeast.  Then there are timing differences with some
impacting the CWA as early as Sunday morning, and others closer to
Monday morning.  If this storm impacts the area, it would likely
bring moderate rainfall totals, considerable wind, and some low end
potential for a changeover to snow. The bottom line is...if you
have plans for Sunday or Monday, continue to monitor your
forecast.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1208 PM CDT Mon Apr 14 2025

MVFR ceilings gradually moving eastward at mid-day, as a
stronger mid-lvl trough begins to move into north central South
Dakota. Widespread convective showers have developed and will
continue to progress southeast through the afternoon and early
evening hours. Isolated thunder will be possible, with
occasional convective gusts over 50 mph.

Skies will clear and winds weaken overnight with VFR conditions
into Tuesday morning.

&&

.FIRE WEATHER...
Issued at 210 PM CDT Mon Apr 14 2025

Winds continue to increase this afternoon, likely breaking the
40 mph mark through the Missouri River Valley regions. Dew
points have been a bit slower to mix downward, and the addition
of scattered showers may limit the fire danger risk slightly
into early evening. However, given the intense winds, and even
potential for a rogue lightning strike as an ignition source,
will continue red flag warning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ038>040-050-
     052>071.
     Red Flag Warning until 8 PM CDT this evening for SDZ050-063-
     068>071.
MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-
     081-089-090-097-098.
IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-
     012>014-020>022-031-032.
     Red Flag Warning until 8 PM CDT this evening for IAZ031.
NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.
     Red Flag Warning until 8 PM CDT this evening for NEZ013-014.

&&

DISCUSSION...Dux
AVIATION...Dux
FIRE WEATHER...Dux
Hazardous weather outlook, Apr 14, 3:32 AM CST, 11 hours 48 minutes before

802
FLUS43 KFSD 140932
HWOFSD

Hazardous Weather Outlook
National Weather Service Sioux Falls SD
432 AM CDT Mon Apr 14 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
432 AM CDT Mon Apr 14 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Northwest winds gusting 35 to 45 mph will continue to produce Very
High to locally Extreme fire danger through the day today. Low
humidity levels will persist through the Missouri River Valley this
afternoon, resulting in critical fire weather conditions. However,
increased humidity levels and scattered afternoon showers will
ease the fire weather threat farther to the north.

Isolated to scattered thunderstorms will accompany the showers,
bringing a potential for very small hail and localized wind gusts
exceeding 50 mph. Higher elevations of southwest Minnesota and east
central South Dakota could also see an occasional rain/snow mix,
though accumulating snow is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Clay

When
April 14, 3:20 PM CST to 3:28 PM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Aided by rain showers, winds briefly gusted above 58 mph, with a peak gust of 60 mph at the Spencer Municipal Airport (KSPW).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256330.